Oklahoma, 2009

Hail in Oklahoma, July 18, 2009

July 18, 2009 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms developed across the western Oklahoma Panhandle during the afternoon hours which produced large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the western Oklahoma Panhandle during the afternoon hours which produced large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 2:25 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 18, 2:25 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT SAT JUL 18 2009

.DISCUSSION...
THE PATTERN CONTINUES FROM THE PAST TWO DAYS. CONDITIONS ARE RIGHT
FOR CONVECTION IN AREAS WITH THE MOST DAYTIME HEATING AND
DISTURBANCES RIDING THE NORTHWEST FLOW THAT REMAINS IN EFFECT OVER
THE PANHANDLES. FOR THIS AFTERNOON AND EVENING...STORMS ARE EXPECTED
TO INITIATE IN THE WEST WHERE CLOUDS HAVE BEEN SPARSE TODAY. AT THE
SAME TIME...A DISTURBANCE IS MOVING TOWARD THE AREA AND WILL HELP
SPARK STORMS. LATER TONIGHT STORMS SHOULD CENTER IN THE SOUTHERN
PORTIONS OF THE TEXAS PANHANDLE AND POPS WERE ADJUSTED ACCORDINGLY.

ADJUSTMENTS WERE MADE MAINLY TO POPS AND QPF TO REFLECT THE TIMING OF
DISTURBANCES THAT WILL BE RIDING AROUND THE RIDGE IN THE DAYS AHEAD.
THE ONLY OTHER CHANGES TO THE PACKAGE WERE SOME MINOR TEMPERATURE
TWEAKS.

THE MAIN FEATURE OF THE EXTENDED PERIOD IS A STRONG SYSTEM THAT WILL
BE MOVING PAST THE AREA NEXT WEEKEND WHICH MAY BRING SOME STORMS AND
A SHIFT IN THE GENERAL PATTERN.

WYNNE

&&

.FIRE WEATHER...
THE RELATIVE HUMIDITY WILL CONTINUE TO BE A LIMITING FACTOR FOR THE
FIRE WEATHER CONDITIONS THROUGH THIS WEEK. MINIMUM AFTERNOON VALUES
ARE EXPECTED TO REMAIN BETWEEN 25 AND 30 PERCENT. SOME AREAS ARE
EXPECTED TO PICK UP MORE MOISTURE AS WELL. PASSING DISTURBANCES MAY
CAUSE SOME WIND SHIFTS. IF ANY CONTROLLED BURNS ARE PLANNED...A CLOSE
CHECK ON THE FORECASTS SHOULD MAINTAINED TO BETTER DETERMINE WHEN THE
SYSTEMS WILL BE MOVING THROUGH THE AREA AND CAUSING WINDS TO SHIFT.

WYNNE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  90  65  93  67 /  40   5  20  30  20
BEAVER OK                  62  92  66  93  64 /  30   5  30  40  40
BOISE CITY OK              61  90  64  92  63 /  40  10  30  40  30
BORGER TX                  66  92  69  94  69 /  40   5  30  30  20
BOYS RANCH TX              64  93  66  95  68 /  40   5  30  30  20
CANYON TX                  64  91  65  93  65 /  40   5  20  20  20
CLARENDON TX               65  90  65  93  68 /  40  10  20  20  20
DALHART TX                 60  92  63  94  64 /  40  10  30  30  20
GUYMON OK                  63  94  65  94  65 /  30   5  30  40  30
HEREFORD TX                63  91  64  94  64 /  40  10  20  20  20
LIPSCOMB TX                62  90  64  92  65 /  30   5  30  30  30
PAMPA TX                   65  89  64  92  68 /  40   5  20  30  20
SHAMROCK TX                66  91  66  94  68 /  40  10  20  30  20
WELLINGTON TX              68  92  67  95  69 /  40  20  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/21
Hazardous weather outlook, Jul 18, 1:47 PM CST, 1 hour 53 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT SAT JUL 18 2009

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
247 PM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL TO WESTERN
TEXAS AND WESTERN OKLAHOMA PANHANDLES THROUGH 10 PM CDT THIS
EVENING...

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES WITH THE GREATEST POTENTIAL OVER THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES. SEVERE STORMS ARE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL LEADING TO LOCALIZED FLOODING MAY BE A
CONCERN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES SUNDAY NIGHT THROUGH MONDAY NIGHT...THEN AGAIN TUESDAY
NIGHT...AND WEDNESDAY NIGHT. SOME OF THE STORMS WHICH DEVELOP DURING
THIS TIME MAY BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.

BROST

In the hours before

Special weather statement, Jul 18, 2:29 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SAT JUL 18 2009

OKZ001-002-TXZ001-002-182100-
CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX-
329 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT FOR SHERMAN...DALLAM...
TEXAS AND CIMARRON COUNTIES.

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF
GRIGGS...MOVING SOUTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

THIS STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JJB
Local storm report, Jul 18, 3:34 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT SAT JUL 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 SW STRATFORD          36.28N 102.15W
07/18/2009  E1.00 INCH       SHERMAN            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900050

RTW
Special weather statement, Jul 18, 3:34 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT SAT JUL 18 2009

OKZ001-TXZ001-182200-
CIMARRON OK-DALLAM TX-
434 PM CDT SAT JUL 18 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR DALLAM AND CIMARRON
COUNTIES.

AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 13 MILES NORTH OF TEXLINE...MOVING
SOUTH AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JJB

The radar

The Amarillo radar (KAMA), 179 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
July 18, 3:40 PM CST to 3:41 PM CST
Where
Cimarron County, 2.22 mi W of Felt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
36.570, -102.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185624.